Alabama, 2005

Hail and Damaging Winds in Alabama, May 20, 2005

May 20, 2005 · NWS HUN · 5 events in 3 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 9:40 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 20, 9:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 AM CDT FRI MAY 20 2005

.UPDATE...

A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE WHOLE AREA UNTIL 4 PM.
THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS TODAY WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

THE ZONE FORECASTS WILL BE UPDATED FOR HIGHS AND WINDS THIS
AFTERNOON. THE LOW 80S HAVE ALREADY BEEN REACHED IN PART OF
NORTHWEST AL...AND WARM ADVECTION IS EXPECTED TO CONTINUE AS
A COLD FRONT MOVES SOUTH FROM NORTHERN TN. THE HIGHS OVER
NORTHWEST AL AND NORTH-CENTRAL AL WILL BE RAISED TO 80 TO 85...
WITH LOWER 80S ELSEWHERE. BASED ON THE TRENDS IN WINDS...
THEY WILL BE SHOWN AS WEST AROUND 15 MPH WITH OCCASIONAL GUSTS
TO 25 MPH.

FOR NOW THE THUNDERSTORM ACTIVITY IS CONFINED TO PARTS OF SOUTHERN
MIDDLE TN AND NORTHEAST AL. HOWEVER...THE LATEST RUC40 INDICATES THAT
WARM MOIST ADVECTION WILL CONTINUE SOUTH OF THE COLD FRONT...WITH A
THETA-E RIDGE ORIENTED WEST TO EAST ACROSS OUR AREA THIS AFTERNOON.
THUS WE WILL CONTINUE THE LIKELY POPS FOR PARTS OF SOUTHERN MIDDLE
TN AND NORTHEAST AL...AND GO WITH A 50 POP FOR THE REMAINDER OF THE
AREA WHERE THERE IS SOME UNCERTAINTY ABOUT HOW MUCH THUNDERSTORM
COVERAGE WILL DEVELOP.
&&

.PREV DISCUSSION...
SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
ONCE THIS SYSTEM MOVES OUT LATE THIS AFTERNOON...SKIES WILL QUICKLY
CLEAR. THE AIRMASS IS NOT MUCH DRIER BACK BEHIND SO LOWS TONIGHT
WILL STILL BE IN THE 60S. A BEAUTIFUL SATURDAY IS EXPECTED WITH
HIGHS TOPPING OUT IN THE LOWER 80S. WINDS WILL BE LIGHT WITH OPTIMAL
RADIATIONAL COOLING CONDITIONS SATURDAY NIGHT. OUR EASTERN VALLEYS
SHOULD DROP WELL INTO THE 50S...WITH THE REST OF US PROBABLY IN THE
UPPER 50S TO AROUND 60.

ON SUNDAY...CLOUDS SHOULD GRADUALLY INCREASE UNDER SWLY SFC WINDS
(SOUND FAMILIAR?).  HAVE RAISED HIGHS INTO THE MID 80S BUT THIS MAY
BE EVEN TOO LOW DEPENDING ON AMOUNT OF SUNSHINE EXPECTED. ANOTHER
S/W AND SFC TROF SHOULD SWING THROUGH SUNDAY NIGHT. THERE IS NO
MOISTURE RETURN IN BETWEEN SYSTEMS SO I THINK RAIN POTENTIAL IS
SOMEWHAT LIMITED. IT MIGHT BE NECESSARY TO THROW IN A SLIGHT CHANCE
IN FUTURE FORECASTS BUT THE CHANCE IS TOO SLIM TO MENTION RIGHT NOW.

EXTENDED (MONDAY THROUGH THURSDAY)...
VERY FEW CHANGES WERE MADE TO THE EXTENDED. IT DOES LOOK LIKE BOTH
HIGHS AND LOWS WILL BE AROUND OR JUST SLIGHTLY BELOW NORMAL THROUGH
THE PERIOD. STILL LOOKS DRY WITH JUST A GRADUAL INCREASE IN CLOUDS
AS ZONAL OR NORTHWEST FLOW SETS UP IN THE UPPER ATMOSPHERE. 00Z GFS
PAINTS SOME PRECIP THU/FRI BUT HAVE ELECTED TO STAY DRY WITH THIS
FORECAST AWAITING MORE CONSISTENCY IN THE FORECAST DETAILS.

JE/23
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, May 20, 8:48 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
948 AM CDT FRI MAY 20 2005

ALZ001>010-016-TNZ076-096-097-201800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
948 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WHOLE AREA UNTIL
4 PM CDT TODAY.

THROUGH THE REMAINDER OF THE MORNING...SCATTERED THUNDERSTORMS WILL
CONTINUE...MAINLY OVER THE AREA EAST OF I-65. ISOLATED CELLS COULD
PRODUCE HAIL UP TO 1/2 INCH...WIND GUSTS OF 40 TO 50 MPH...AND
FREQUENT LIGHTNING.

AS A COLD FRONT ACROSS NORTHERN TENNESSEE PUSHES SOUTH...
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE IN STRENGTH AND
COVERAGE WITH DAYTIME HEATING THIS AFTERNOON. THE MAIN THREATS
WITH THE AFTERNOON ACTIVITY WILL BE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL.

THE STORMS SHOULD MOVE OUT OF NORTH ALABAMA EARLY THIS EVENING
WITH THE FRONT.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH WEDNESDAY)...

DRY WEATHER...WITH NEAR SEASONABLE TEMPERATURES SHOULD PREVAIL FOR
THE WEEKEND AND THE FIRST PORTION OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON.

SCHAUB

In the hours before

Special weather statement, May 20, 8:35 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 AM CDT FRI MAY 20 2005

ALZ010-201515-
DE KALB-
935 AM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY...

AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MCVILLE TO
BOAZ...MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ARONA.
  RODENTOWN.
  CROSSVILLE.
  KILPATRICK.
  COLLINSVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, May 20, 9:07 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 AM CDT FRI MAY 20 2005

TNZ097-201530-
FRANKLIN-
1007 AM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST FRANKLIN COUNTY...

AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HUNTLAND...OR 11 MILES SOUTHWEST OF
WINCHESTER...MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTLAND AND BEANS CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, May 20, 9:19 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1019 AM CDT FRI MAY 20 2005

ALZ009-201600-
JACKSON-
1019 AM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY...

AT 1018 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
COWAN TO NEW MARKET...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH
OF WINCHESTER TO 12 MILES NORTHEAST OF MOORES MILL...MOVING SOUTHEAST
AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LARKIN.
  HYTOP.
  BASS.
  SKYLINE.
  STEVENSON.
  SCOTTSBORO.
  FABIUS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, May 20, 10:44 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1144 AM CDT FRI MAY 20 2005

ALZ005-201715-
LIMESTONE-
1144 AM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY...

AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF ARDMORE...OR 12 MILES NORTH OF
ATHENS...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEGGTOWN.
  ELKMONT.
  HOLLAND GIN.
  ATHENS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, May 20, 10:47 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1147 AM CDT FRI MAY 20 2005

ALZ010-201725-
DE KALB-
1147 AM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SYLVANIA...OR 8 MILES NORTH OF
RAINSVILLE...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SYLVANIA.
  FORT PAYNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, May 20, 11:21 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 PM CDT FRI MAY 20 2005

ALZ005>007-201800-
LIMESTONE-MADISON-MORGAN-
1221 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST LIMESTONE...SOUTHERN
MADISON AND EASTERN MORGAN COUNTIES...

AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GURLEY TO DECATUR...
OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF MOORES MILL TO
DECATUR...MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REDSTONE ARSENAL.
  GURLEY.
  TRIANA.
  WHITESBURG.
  LACEY SPRINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 20, 11:30 AM CST to 11:32 AM CST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -86.767

A tree was blown down across Edgewater Drive.

Thunderstorm Wind, Madison

When
May 20, 11:35 AM CST to 11:38 AM CST
Where
Madison County, 1 mi SE of Whitesburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -86.550

Strong thunderstorm winds caused a dock to break away from shore causing a boat to sink at Ditto Landing.

Thunderstorm Wind, Morgan

When
May 20, 12:18 PM CST to 12:20 PM CST
Where
Morgan County, 3 mi N of Eva
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -86.750

A tree was blown down just south of Brewer High School.

Hail, Cullman

When
May 20, 1:05 PM CST to 1:08 PM CST
Where
Cullman County, Crane Hill
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -87.050

Nickel size hail was reported.

Thunderstorm Wind, Cullman

When
May 20, 1:15 PM CST to 1:17 PM CST
Where
Cullman County, 3 mi N of Bremen
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.033, -86.967

Several trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449068, 5449070, 5449069, 5449071, 5449072.